4 Plan B Side Effects That May Make You Feel Like Crap & How To Minimize The Discomfort


The morning-after pill can be a complete savior. Even when we have the best of intentions, any of us are capable of slipping up when it comes to birth control. And when that happens, it's a massive relief to know there's an over-the-counter option that safely prevents any chance of pregnancy. Plan B is an essential tool for reproductive safety, but what are the Plan B side effects, if any, and how can you minimize any potential discomfort after taking the pill?

The first thing you need to know is that morning-after pills are not 100 percent effective. They hover around a success rate of 95 percent if you take them in the first 24 hours after having had unprotected sex, and if you wait longer, the success rate drops to around 58 percent. The faster you find and take emergency contraception, the better it will work, so time is very much of the essence when you're considering this option.

The biggest myth surrounding Plan B, though, is in its perceived danger. I remember someone telling me that if you take Plan B more than three times, you're at risk of becoming infertile. So, let's just make something clear that Past Me probably would've liked to know: Taking Plan B in general will not hurt you in any long-term sense. Despite those ever-circulating scary articles on the internet, there's no scientific proof that Plan B hurts your fertility or future pregnancies.

So, if you know you had unprotected sex and you're concerned about what your options are, keep this in mind: The morning-after pill is a concentrated dose of the same hormones you get from birth control — no more, no less. If you're worried about what the experience of taking it will be like, rest assured that the symptoms are mild. Here are four possible side effects you may experience after taking Plan B, as well as ways to minimize any potential discomfort.

1Nausea And Vomiting

In the 24 hours after you take the morning-after pill, it's totally normal to feel a little nauseous, and even to vomit. If you start throwing up within an hour of taking Plan B, though, there's a chance that your body didn't properly metabolize the pill, in which case you might want to give your doctor a call and consider a second dosage.

If the nausea and vomiting persists for several days, that's also a potential cause for concern, and you should definitely consult your doctor about it.

For mild nausea, consider taking an anti-nausea medication an hour before popping the Plan B pill.

2Changes In Your Period

If you start bleeding after taking the morning-after pill, don't freak out. This is a completely normal side effect, as is a slight change in your upcoming menstrual cycle.

Plan B is essentially a super dose of the same hormones you take in your birth control pill, so it makes sense that your period might be a little wacky for the month after you take it.

Light bleeding, heavy bleeding, spotting, and changes in the duration of your period are all regular symptoms that you should monitor, absolutely, but there's no need to lose sleep over it. Irregular bleeding is the main symptom that can persist for days after taking emergency contraception, whereas everything else should disappear after the first 24 hours.

3Breast Tenderness And Cramps


Similar to when you get your period, it's completely normal to have especially tender breasts or uncharacteristic cramping in the 24 hours following emergency contraception. However, this should subside pretty quickly, so if you're feeling anything unusual in your breast tissue, or if your cramps won't go away and are disrupting your daily life, you should call your doctor ASAP.

For the cramps, you can take your favorite pain reliever, or maybe throw a heating pad on your stomach if you have the option to remain horizontal. There's not too much to do about the breast tenderness, but it'll help if you avoid exercise and tight clothing for the time being.

4Headache, Dizziness, And Fatigue


Headaches, dizziness, and fatigue are to be expected the day after you take Plan B, although all symptoms occur infrequently. What's more, it's totally fine to take ibuprofen to ease the pain, and this will not affect the efficacy of the pill at all.